Mumsnet has not checked the qualifications, experience, or professional qualifications of anyone posting on Mumsnet Talk and cannot be held responsible for any advice given on the site. If you have any serious medical concerns we would urge you to consult your GP.

Autoimmune hepatitis - did you feel better with treatment?

(5 Posts)
Baskets45 Fri 16-Nov-12 21:51:20

Bugger, or buggug as one of my sons used to say! Began typing and lost a para or two.

I've been feeling a bit bleak all in all, and very tired and sick. It seems I have a double whammy of 'overlap syndrome' ie both AIH and another shitty one, PSC (Primary Sclerosing Cholangitis). With PSC in the mix, prognosis is poorer. A CT scan (he wants closer look at a node that was found on last scan) and another liver biopsy, both in next few weeks. Also to have a scan of a lump on my leg which is unrelated - and is almost certainly a benign lipoma, but best to check it out.

He was remarkably non-committal about my desire to avoid steroids, and I can see that. The new info does change things. Hey, i'll just need to watch my diet and exercise when i don't feel like it hmm. Isn't that what i do already? confused and pace myself, and teach my granny to suck eggs. My GP did say the similar about azathioprine, health work and infection risk - I think he was trying to be encouraging - of course, i am also a depressive which doesn't help matters. But, as I said to him, when you return after a break in service, you don't get to choose what jobs you do.

I'll have to see too how the energy levels go. At present I am a wreck. i hope fervently treatment might in time remedy that. Which was kind of the thought behind this thread.

Problem is that i feel time is running out a bit re career - if I go back (to hands on nursing), I need to have time to sort out (with study etc) a more sedentary version to do me in my 60s, when even if I am in tiptop health, running around with a broom stuck up me emptying other people's bedpans might not be easy. However, we are all living longer, says the govt, and we can all work to 68 and beyond. bladdy, bladdy, bla. i need to believe the medication will work. I don't feel beside myself with anguish, as I did when this all began and my children were tiny people. But it does feel a bit shitty all the same.

One good thing is I bought Sea Bands today, to help with the nausea - AND THEY WORK. YAY!!! It's amazing how much better one feels without that dragging sick feeling at all times. Though my wrists hurt where the little button sticks in. You cant win.

Right off to Chat for a few laughs, then up the wooden stair to Quilt Country. Thanks for 'listening' smile.

Chood Fri 16-Nov-12 14:37:44

Hope your appointment went well. Just thought I would mention that, despite being on azathioprine for three years now, I am never ill. I don't get colds or viruses at all, so I wouldn't rule out working in healthcare just yet.
There is a support group at www.autoimmunehepatitis.co.uk if you want to talk to people about it.

All the best x

Baskets45 Mon 12-Nov-12 22:48:59

Chood, thanks so much for your response. What you say does make total sense. I am seeing specialist in the morning,a different one frm before which is scary too wink , but DH is coming with me so there will be a familiar face there at least. I was dx a while ago and it was mild enough then to not need treatment, so I've lived with the fear of problems for a few years. Yet part of me sort of hoped I'd maybe got away with it, I think. A couple of years ago I seemed to be in spontaneous remission, now this. I just feel quite defeated by it all - I have several other health problems, mostly AI ones, 2 DCs with disabilities, and various other things going on - and I just can't face any more 'challenges' in my life. I'd wanted to sort out my career before it was 'too late', esp as DH is approaching retirement, and immunosuppressants will make it hard/well nigh impossible working in health care, which is all I am trained to do really. As well as that, the thought of weight gain, more joint pain, more rashes, increased tiredness, etc feel like too much really.

I have read somewhere that women of my age - early 50s and fast approaching menopause - sometimes don't end up on steroids for AIH, or not for long, due to raised risk of osteoporosis, and am hoping this could be the case for me. I am not officially menopausal but have had no period for 2 months now (yay!!), so hope it's on its way.

Still, only one sleep now till I meet the mannie who's been to med school and presumably knows more than me, or Dr Google grin . Thanks again for your helpful reply.

Chood Mon 12-Nov-12 22:07:53

I have AIH too. I took steroids and azathioprine together after my diagnosis and weaned off the steroids after about a year. I have now been stable for two years and I am pretty much back to normal now - something that I thought would be impossible at one point.

The steroids certainly have side effects, and not pleasant ones, but I have escaped with some fibrosis in my liver that may improve over time and doesn't affect me day to day. If I hadn't have taken the steroids the damage to my liver might have been much worse and I would have to live with that for the rest of my life. The side effects of the steroids are no longer part of my life.

There are things you can do to minimise the side effects. Take something to protect your stomach and a calcium supplements (doc should prescribe these). Watch your diet, avoid salt, exercise even when you don't feel like it, and surround yourself with supportive people who you can trust to help you through the psychological effects.

The doctors want you to take the steroids because they really are the best treatment. I hope your doctor can reassure you about what is right for you.

Baskets45 Sun 11-Nov-12 19:06:40

Long story cut short, just lost long post as took too long to type, and MN gremlins got it sad.It looks like i will now be starting treatment after a long spell of 'wait and see' for AIH. I've been reading up a bit and have various questions.

It looks like tx of choice is combination of oral steroids and azathioprine, but has anyone had only azathioprine? I am freaked out, more than somewhat, for long complicated reasons I had expressed in original post, at thought of s/e of steroids. I want to request tx with azathioprine only (ironically the s/effects freak me out less, though none of it is exactly happy reading).

Apart from the obvious vicious circle of S/effects being similar to disease symptoms (nausea and massive fatigue, as well as wonky blood results, are my main symptoms) does anyone actually feel better physically with treatment?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now